Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2012, 5:03 AM CDT for Lucas County, Marion County, Monroe County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2012, 5:03 AM CDT (10:03 UTC)
- Expired
- May 4, 2012, 5:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS53 KDMX 041003 SVRDMX IAC117-125-135-041045- /O.NEW.KDMX.SV.W.0057.120504T1003Z-120504T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 503 AM CDT FRI MAY 4 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA... SOUTH CENTRAL MARION COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 545 AM CDT * AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF CHARITON...OR 27 MILES SOUTHEAST OF INDIANOLA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN LUCAS...NORTHWESTERN MONROE AND SOUTHERN MARION COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4125 9299 4103 9291 4104 9325 4113 9328 TIME...MOT...LOC 1003Z 257DEG 12KT 4111 9315 WIND...HAIL 60MPH 1.00IN $$ SMALL
2 follow-up statements
369 WWUS53 KDMX 041023 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT FRI MAY 4 2012 IAC117-125-135-041045- /O.CON.KDMX.SV.W.0057.000000T0000Z-120504T1045Z/ MONROE IA-MARION IA-LUCAS IA- 523 AM CDT FRI MAY 4 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LUCAS...SOUTH CENTRAL MARION AND NORTHWESTERN MONROE COUNTIES UNTIL 545 AM CDT... AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM AND MOST LIKELY LOCATION OF LARGE HAIL WAS LOCATED 10 MILES NORTHEAST OF CHARITON...OR 28 MILES SOUTHEAST OF INDIANOLA...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTHERN MARION COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4125 9299 4103 9291 4104 9325 4113 9328 TIME...MOT...LOC 1022Z 261DEG 8KT 4111 9314 WIND...HAIL 60MPH 1.00IN $$ SMALL
302 WWUS53 KDMX 041043 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 543 AM CDT FRI MAY 4 2012 IAC117-125-135-041053- /O.EXP.KDMX.SV.W.0057.000000T0000Z-120504T1045Z/ MONROE IA-MARION IA-LUCAS IA- 543 AM CDT FRI MAY 4 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS...SOUTH CENTRAL MARION AND NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT 545 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. EXPECT LOW VISIBILITIES AND PONDING WATER ON ROADS. LAT...LON 4125 9299 4103 9291 4104 9325 4113 9328 TIME...MOT...LOC 1043Z 261DEG 8KT 4112 9308 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:36 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 4, 3:36 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT FRI MAY 4 2012 .SHORT TERM.../TODAY/ WEAK SYNOPTIC SCALE FORCING ASSOCIATED WITH ELONGATED SHORT WAVE FROM WRN GREAT LAKES INTO TX PANHANDLE CONTINUES TO COMBINE WITH MOISTURE CONVERGENCE ALONG 305K ISENT SURFACE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS SRN IA. ORIGINALLY THOUGHT MO MCS WOULD INTERCEPT INFLOW KEEPING CONVERGENCE TO OUR SOUTH...HOWEVER LARGER SCALE FORCING HAS APPARENTLY ALLOWED MORE DEVELOPMENT FARTHER NORTH. ELEVATED CAPES UP TO 2500 J/KG AND LITTLE CINH WITH ADEQUATE EFFECTIVE SHEAR CONTINUE TO PRODUCE SUPERCELLS WITH HEAVY RAIN POTENTIAL. EXPECT BOTH SEVERE AND HEAVY RAIN THREATS TO DIMINISH BY SUNRISE HOWEVER AS 305K FLOW CONTINUES TO VEER AND WEAKEN...REDUCING CONVERGENCE. QUESTION THEN TURNS TO REDEVELOPMENT LATER IN THE DAY. NAM AND GFS BOTH BUILD ANOTHER ROUND OF 2500-3000 J/KG MLCAPES AND LITTLE CINH INTO THE HEART OF IA AS WARM FRONT GRADUALLY SURGES BACK NORTHWARD INTO THE STATE...CONNECTING TO WEAK SURFACE WAVE OVER SRN SD. CONVERGENCE WITH THIS FEATURE WILL BE WEAK BUT HRRR AND NMM WRF TRY TO DEVELOP ISOLATED CONVECTION DURING PEAK HEATING. NOT COMFORTABLE GOING DRY SO HAVE GONE WITH SLIGHT CHANCES DURING THE AFTERNOON. BETTER SVR THREAT WOULD BE OVER NRN IA WHERE 0-6KM SHEAR IS THE HIGHEST. IF ANY STORMS DO FORM THEY WOULD AGAIN BE SLOW MOVING WITH WEAK H85/H3 WINDS AND B2K SUPERCELL MOTION. LIGHT WINDS...VERY SEASONALLY HIGH PWS AND DEEP WARM CLOUD DEPTHS COULD ALSO PRODUCE ISOLATED HEAVY RAINS IF ANYTHING DOES DEVELOP. .LONG TERM.../TONIGHT THROUGH THURSDAY/ LONG TERM FORECAST IS A CHALLENGE ESPECIALLY EARLY IN THE PERIOD UNTIL THE SYNOPTIC FRONT MOVES THROUGH SUNDAY NIGHT INTO MONDAY. MESOSCALE FEATURES WILL BE A MAJOR FACTOR UNTIL THEN...SO WILL HAVE TO GIVE DUE CONSIDERATION TO THEM IN ADDITION TO SYNOPTIC FEATURES. IN ADDITION...SEVERE WEATHER AND HEAVY RAIN WILL REMAIN A THREAT UNTIL THE SYNOPTIC FRONT MOVES THROUGH LATE THIS WEEKEND. FOR TONIGHT...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE. IN ADDITION...THEY WOULD BE EFFICIENT RAINFALL PRODUCERS. FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES WILL BE AS HIGH AS THE 1.5 TO 1.75 RANGE TONIGHT...WHICH WOULD BE BETWEEN THE 99TH PERCENTILE AND THE RECORD HIGH VALUES FOR THIS TIME OF YEAR. IN ADDITION...COMPARISON OF MEAN STORM MOTION AND CORFIDI VECTORS INDICATE THAT ANY STORMS WHICH DO DEVELOP WILL EITHER BE SLOW MOVERS OR WILL TRAIN. THUS HAVE ADDED MENTION OF HEAVY RAIN IN TONIGHT/S FORECAST. WILL LEAVE THE DECISION OF A POTENTIAL FLASH FLOOD WATCH WITH THE DAY SHIFT. THUNDERSTORM CHANCES WILL BE LOWER DURING THE DAY ON SATURDAY...BUT WILL RETURN AGAIN SATURDAY NIGHT. ALTHOUGH FORECAST SOUNDINGS INDICATE LOWER PRECIPITABLE WATER VALUES THAN THOSE EXPECTED FOR TONIGHT...HEAVY RAIN WILL AGAIN BE A POSSIBILITY IN ADDITION TO SEVERE WEATHER. OF COURSE...MESOSCALE FEATURES MAY HELP ENHANCE ANY THUNDERSTORM ACTIVITY. UPPER AIR PATTERN AND SENSIBLE WEATHER UNDERGO A SIGNIFICANT SHIFT SUNDAY NIGHT INTO MONDAY...AS THE SYNOPTIC FRONT MOVES THROUGH AND THEN AN UPPER LEVEL LOW SHIFTS SOUTHWARD FROM CANADA TO THE NORTHERN CONUS. OVERALL...WEATHER WILL BECOME DRIER BUT SOME PCPN IS POSSIBLE IN ASSOCIATION WITH THE UPPER LEVEL LOW. AT THIS TIME THE BEST CHANCES FOR PCPN WOULD BE TO OUR NORTH. && .AVIATION...04/06Z THUNDERSTORM CHANCES CONFINED TO MAINLY KOTM THROUGH THE NEXT 6 TO 10 HOURS...WITH SOME PATCHY LIGHT FOG POSSIBLE AT OTHER TAF SITES AS SFC AND LOW LEVEL MOISTURE REMAINS HIGH WITH LIGHT WINDS. EXPECT BREAK IN ANY SHRA/TSRA ACTIVITY AGAIN DURING THE BULK OF THE DAYLIGHT HOURS...WITH THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP TOWARD THE EARLY EVENING/OVERNIGHT HOURS AGAIN FRIDAY. HAS BEEN REALLY HARD TO NAIL PLACEMENT DOWN...SO HAVE STUCK WITH SOME VCSH MENTIONS IN THE AREAS THAT SEEM MORE CONDUCIVE TO CONVECTIVE DEVELOPMENT AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR APPANOOSE- DAVIS-MAHASKA-MONROE-WAPELLO. && SHORT TERM...SMALL LONG TERM...ZOGG AVIATION...BEERENDS
Hazardous weather outlook, May 3, 11:48 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT THU MAY 3 2012 IAZ074-075-081>086-092>097-041115- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1148 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED TO SPREAD INTO SOUTH CENTRAL IOWA OVERNIGHT AND COULD BRING HEAVY RAINS ALONG WITH THE THREAT FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS THOUGH AN ISOLATED TORNADO IS STILL POSSIBLE. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE IN SOME OF THE SLOWER MOVING STORMS AS MOISTURE LEVELS REMAIN HIGH ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY ACROSS THE REGION. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. IAZ070>073-041115- CASS-ADAIR-MADISON-WARREN- 1148 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE ACROSS PORTIONS OF CENTRAL IOWA...WITH A THREAT OF LARGE HAIL...DAMAGING WINDS...AN ISOLATED TORNADO AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY ACROSS THE REGION. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-057>062-041115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 1148 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED NON-SEVERE THUNDERSTORM IS STILL POSSIBLE ACROSS AREAS MAINLY SOUTH OF HIGHWAY 30. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY ACROSS THE REGION. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THE NIGHT. MJB
In the hours before
Local storm report, May 4, 3:47 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL PRESCOTT 41.02N 94.61W
05/04/2012 E0.88 INCH ADAMS IA EMERGENCY MNGR
TIME ESTIMATED.
&&
ZOGGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 28 min |
| May 3, 11:32 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more | 9 hr |
| May 4, 2:09 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 51 min |
| May 4, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 32 min |
| May 4, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| May 4, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 51 min |
| May 4, 3:27 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 48 min |
| May 4, 5:44 AM CDT | Flash Flood Warning | DMX | Mahaska, Poweshiek | 4 hr |
| May 4, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 55 min |
| May 4, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 38 min |
| May 4, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 50 min |
| May 4, 4:46 PM CDT | Tornado Warning | DMX | Palo Alto | 29 min |
| May 4, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 46 min |
| May 4, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 49 min |
| May 4, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 17 min |
| May 4, 5:40 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 35 min |
| May 4, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 15 min |
| May 4, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 60 min |
| May 4, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.